Australian doctors have reported what they believe to be a fatal interaction between ritonavir and methamphetamine, commonly known as crystal or crystal meth. Crystal is a popular recreational drug amongst gay men, especially in North America and Australia, but this is the first report of a potentially harmful interaction since the introduction of protease inhibitors more than four years ago.
A 49 year old Melbourne man taking the anti-HIV drugs ritonavir (400mg bid), soft gel saquinavir (400mg bid) and d4T was found dead the morning after injecting methamphetamine and sniffing amyl nitrate.
A toxicology analysis showed that the dead man had methamphetamine levels of 0.5mg/l in his blood, a level seen in many people who have died of methamphetamine overdose.
Methamphetamine is metabolised by the liver enzyme cytochrome p450 CYP2D6, which is inhibited by ritonavir. The protease inhibitor could have slowed the metabolism of methamphetamine, thus causing the overdose.
The authors speculate that amyl nitrate use could also have contributed to the overdose, because amyl nitrate is metabolised to nitric oxide, another cytochrome p450 inhibitor.
For more information about the range of potential interactions between protease inhibitors and recreational/illegal drugs, see Interactions with recreational/illegal drugs on this site.
Hales G et al. Possible fatal interaction between protease inhibitors and methamphetamine. Antiviral Therapy 5 (1): 19, 2000.